Home | News | Find a Doctor | Ask a Question | Free

Maintaining


#1

If you have had a HT, what are the Dr.s prescribing you to maintain your current mane and spurt additional growth?


#2

The HT docs don’t have any secret meds that the rest of us don’t know about.

Finasteride, Dutasteride, Minox, Niz, etc.


#3

Niz- supposedly is very bad for your scalp. use something w/o SLS, like tea tree shampoo. See ‘topicals’ forum.

Dut- gives you breasts, right? use propecia instead.


#4

Dutasteride will not necessarily grow male breasts, however you should discuss this with a physician. It would seem logical to start finasteride first for 6 months at least. Again this should be discussed with a physician


#5

» Dutasteride will not necessarily grow male breasts, however you should
» discuss this with a physician. It would seem logical to start finasteride
» first for 6 months at least. Again this should be discussed with a
» physician

I think a combination of fin and minox is more than sufficient to maintain your existing hairs.


#6

Actually, it may be less than efficicent to do so. Depending upon the individuals, the required dose of fin may be 1, 2, 3… mg a day. And this personal threshold has a tendency to rise with time.


#7

Interesting point.


#8

?


#9

Sorry hairtech. I guess you are just teasing me. What I say here is about obvious. Just as the onset of side effects (related to dosage) depend upon the individuals, the primary effects do as well. Some of us are fine with 1mg fin a day. Others like me rather need 3 or 4 mg.


#10

I actually agree with you… and to add to your statement I know guys that do 1mg of fin every other day.:wink:


#11

How do we know if we’re taking the right amount of fin/propecia?


#12

After 3 to 6 month of continuous therapy, you look to see how stabilized your hairloss is. If it has completely halted then you could possibly adjust the dosage down… but you need to discuss this with a physician. If you have been on therapy for a the same time period and your hairloss has not changed then you may need to adjust the dosage, but this needs to be discussed with a physician.

The bottom line is to start with the minimum prescribed dosage, take a few pictures and consistently take the med. for at least 6 months. Then re-evaluate your hairloss status and take a few more pictures.


#13

It seems like most people are struggling to balance Fin’s side effects against hair growth more than anything else.

Take more Fin, get more hair, get more sides. Simple as that.

Everyone’s specific numbers on the dosages & sides & growth are different. But once any given person finds their limits, then this basic equation cannot be beaten.


#14

Excellent post cal.

Now as for the side effects, I sat down with the Propecia rep. at three different clinics. I am sure they are all programmed to say Propecia is best but one take home message stated by them and physicians I have asked is this:

Sexual side effects occur in 1-3% of men taking the drug at 1mg by mouth per day. Of those 1-3% that have a change in libido (sex drive)… 60-80% of those guys; the effects subsided after 3 to 4 months.


#15

» How do we know if we’re taking the right amount of fin/propecia?

Finasteride has a flat dose-response curve. I.e., a little works as well as a lot, over the range of .4 mg-5 mg/day anyway. So, within those limits, the exact amount you take is probably not very important.

Peter H. Proctor, PhD,MD
www.drproctor.com


#16

I’ve heard this too… but unless the “placebo effect” has taken over a percentage of reported posters that do take more and less dosages to titrate their individual responses, then they must be not telling the truth.


#17

» After 3 to 6 month of continuous therapy, you look to see how stabilized
» your hairloss is. If it has completely halted then you could possibly
» adjust the dosage down… but you need to discuss this with a physician.
» If you have been on therapy for a the same time period and your hairloss
» has not changed then you may need to adjust the dosage, but this needs to
» be discussed with a physician.
»
»
» The bottom line is to start with the minimum prescribed dosage, take a few
» pictures and consistently take the med. for at least 6 months. Then
» re-evaluate your hairloss status and take a few more pictures.

When I tried the stuff, at 2 months I had darker hair all over and new thick hair growing everywhere. I was taking 0.5mg and had an ache in my left groin. I stopped the medication and the new hair fell out shortly thereafter. That was perhaps a decade ago. Maybe I should have tried 0.25mg/day? Interestingly, I haven’t tried anything since.


#18

James Bond,

Your response to finasteride is the only one Ive ever read that mentioned any form of pain. Up to 50 mgs of finasteride was used to check for sides in human volunteers and mice have been tested with over a 1000 times the proportionate dose of a human for their weight. Ive honestly never felt an issue with finasteride myself. I buy the five mg generic proscar tablets from genhair and bite them in fourths and fifths.

Topical green tea extract or just very strongly brewed green tea you can make yourself with some alcohol might be effective topically if hamster flank organ experiments translate to human skin. Ive looked high and low for a topical anti-androgen that can be applied once a day and have tested alot of them on my body hair.

My results were this; Pine oil (18 percent beta sitosterol)–slight reduction in hair on the back of one hand. But its smelly and greasy

Revivogen-----better than pine oil, but smellier and greasier

Peppermint oil/water mixture-----very impressive reduction in beard hair…but I have encountered info that mkaes me wonder if its bad for keratinocytes, thus Ive shied away from using it on my head

Crinagen-----very little result on wrist hair, almost nothing

Im pretty optimistic about fluridil. That is something, James Bond, that you could try on your beard hair for say…3-4 months and see if it reduces one sides growth vs. the other. Ive seen a fluridil women’s hirsutism picture and study that showed it definitely reducing one woman’s moustache to nothing.

Other things Ive wondered about are licorice (Japanese study showed it inhibits alpha five reductase and inhibits receptor uptake), clove (alpha five reductase inhibitor), arnica (receptor inhibitor), and rose hips (receptor inhibitor). Thats about every natural compound (other than the very messy curcumin) that might work.

Im putting beta sitosterol on one side of my chin now. Its too early to tell, but in a couple of more months I’ll let everyone know if its efficious at reducing beard hair

Ketoconazole (nizoral) amazingly actually increased hair growth on one of my wrists a while back, and lavendar actually increased hair on one of my toes.

If my little experiments with my body hair have done anything, at least they have been able to eliminate a few things for the rest of us and I hope folks who research this take note of it.

The one problem (concern) I see with the remaining anti-androgens (green tea, licorice, curcumin) is that they all seem to inhibit VEGF and certain kinds of angiogenesis (new blood vessel formation). So green tea might inhibit a flank organ’s growth on a hamster wonderfully, but if it also keeps new blood capillaries from growing as they would, they still might only help one maintain what they have, and not be a growth stimulant of any signifigance.

I wish one of the guys would test fluridil on their beard hair and report if they have lessened its growth for the rest of us, but I’ll probably end up doing that sometime myself (Im just nosy, cant help it…and I hate fooling with spiro).


#19

Very interesting stuff Benji.

James Bond I hope you check your groin periodically. I also have never heard of groin pain from finasteride. But the accelerated loss after quitting finasteride is typical and especially after your reported “good response” while taking it.

Anyway, groin pain and specifically testicular pain, nodules, swelling of the testicles can be something serious so I hope you have gone to see a physician.


#20

» Very interesting stuff Benji.
»
» James Bond I hope you check your groin periodically. I also have never
» heard of groin pain from finasteride. But the accelerated loss after
» quitting finasteride is typical and especially after your reported “good
» response” while taking it.
»
» Anyway, groin pain and specifically testicular pain, nodules, swelling of
» the testicles can be something serious so I hope you have gone to see a
» physician.

I am a huge promoter of fin but i find it hard to believe that the sexual side effects are only 1-3% because ive heard way too many guys complain about it.